Alert archive / Alaska / Blizzard Warnings in 2010
Blizzard Warning 4, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 8, 2010, 5:45 PM AKST. It took effect at Feb 9, 2010, 1:00 AM AKST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2010, 5:45 PM AKST (02:45 UTC)
- In effect from
- Feb 9, 2010, 1:00 AM AKST
- Expired
- Feb 9, 2010, 4:06 PM AKST
- In force
- 15 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
708 WWAK41 PAFC 090245 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 545 PM AKST MON FEB 8 2010 AKZ125-091545- /X.UPG.PAFC.BZ.A.0006.100209T0900Z-100209T2200Z/ /X.NEW.PAFC.BZ.W.0004.100209T1000Z-100210T0300Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 545 PM AKST MON FEB 8 2010 ...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 6 PM AKST TUESDAY FOR TURNAGAIN PASS TO EASTERN TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 1 AM TO 6 PM AKST TUESDAY FOR TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA WILL PRODUCE STRONG EAST WINDS WITH POSSIBLE GUSTS TO 60 TO 75 MPH THROUGH TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. STRONG WINDS COMBINED WITH SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH BLOWING SNOW FROM TURNAGAIN PASS...THROUGH PORTAGE VALLEY...TO EASTERN TURNAGAIN ARM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ145-091545- /X.CON.PAFC.WW.Y.0002.100209T0900Z-100210T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 545 PM AKST MON FEB 8 2010 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AKST WEDNESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM AKST WEDNESDAY. A SERIES OF STRONG WEATHER FRONTS WILL APPROACH THE REGION FROM THE SOUTH AND WEST OVER THE NEXT COUPLE OF DAYS. SNOW... OCCASIONALLY MODERATE TO HEAVY...WILL FALL ACROSS THE EASTERN SLOPES OF THE ALEUTIAN AND ALASKA RANGES. SNOW SHOULD DEVELOP AFTER MIDNIGHT TONIGHT AND LAST THROUGH EARLY WEDNESDAY MORNING. MAXIMUM SNOWFALL AMOUNTS OF 15 TO 25 INCHES WEST OF THE PARKS HIGHWAY ARE POSSIBLE THROUGH LATE TUESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
866 WWAK41 PAFC 091345 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 445 AM AKST TUE FEB 9 2010 AKZ125-100300- /X.CON.PAFC.BZ.W.0004.000000T0000Z-100210T0300Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 445 AM AKST TUE FEB 9 2010 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS EVENING THROUGH PORTAGE VALLEY AND TURNAGAIN ARM... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM AKST THIS EVENING. A STRONG WEATHER FRONT APPROACHING THE WESTERN GULF OF ALASKA WILL PRODUCE STRONG EAST WINDS WITH POSSIBLE GUSTS TO 60 TO 75 MPH THROUGH TURNAGAIN PASS TO EASTERN TURNAGAIN ARM. STRONG WINDS COMBINED WITH SNOW WILL PRODUCE BLIZZARD CONDITIONS WITH BLOWING SNOW FROM TURNAGAIN PASS...THROUGH PORTAGE VALLEY...TO EASTERN TURNAGAIN ARM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ145-100300- /X.CON.PAFC.WW.Y.0002.000000T0000Z-100210T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 445 AM AKST TUE FEB 9 2010 ...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM AKST WEDNESDAY FOR WEST OF THE PARKS HIGHWAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM AKST WEDNESDAY. A SERIES OF STRONG WEATHER FRONTS WILL APPROACH THE REGION FROM THE SOUTH AND WEST OVER THE NEXT COUPLE OF DAYS. SNOW... OCCASIONALLY MODERATE TO HEAVY...WILL FALL ALONG THE EASTERN SLOPES OF THE ALEUTIAN AND ALASKA RANGES. SNOW WILL LAST THROUGH EARLY WEDNESDAY MORNING. TOTAL SNOWFALL AMOUNTS OF 12 TO 25 INCHES WEST OF THE PARKS HIGHWAY ARE POSSIBLE THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
388 WWAK41 PAFC 100106 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 406 PM AKST TUE FEB 9 2010 AKZ125-100215- /X.CAN.PAFC.BZ.W.0004.000000T0000Z-100210T0300Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 406 PM AKST TUE FEB 9 2010 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING FOR EAST TURNAGAIN PASS TO TURNAGAIN ARM. TEMPERATURES HAVE WARMED AND VISIBILITIES HAVE IMPROVED ENDING THE BLIZZARD. STRONG EAST WINDS OF 30 TO 45 MPH WILL CONTINUE THROUGH THIS EVENING THEN TAPER OFF TOWARDS MORNING. $$ AKZ145-101400- /X.CON.PAFC.WW.Y.0002.000000T0000Z-100210T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 406 PM AKST TUE FEB 9 2010 ...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM AKST WEDNESDAY WEST OF THE PARKS HIGHWAY... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 5 AM AKST WEDNESDAY FOR THE SUSITNA VALLEY WEST OF THE PARKS HIGHWAY. A STRONG WEATHER FRONT IS APPROACHING THE REGION. ADDITIONAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED BY WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 8, 5:00 PM AKST, 45 minutes earlier.
Area forecast discussion, Feb 8, 5:00 PM AKST, 45 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AKST MON FEB 8 2010
.MODEL DISCUSSION...MODEL INITIALIZATION ON SYNOPTIC SCALE FEATURES
SEEM REASONABLE. ALTHOUGH MODELS ARE LIKELY TO HAVE TROUBLE WITH
CURRENT MULTI-LOW COMPLEX PATTERN...THE NAM AND ECMWF SEEM FOR THE
TIME BEING TO BE THE BEST CHOICE IN THE SHORT TERM.
.UPPER LEVELS...
LONG WAVE EXTENDING SE ACROSS THE MAINLAND MOVES EAST THROUGH
TONIGHT. SHORT WAVE RIDGE OVER THE GULF THIS AFTERNOON MOVES INTO
WESTERN CANADA TUE. MAIN LOW COMPLEX SOUTH OF THE ALEUTIANS BROADENS
WITH SEVERAL SMALLER FEATURES EXTENDING FROM THE CENTRAL ALEUTIANS/
EASTERN BERING SEA TO SOUTHCENTRAL ALASKA BY WED EVENING. TRACKING
CURRENT AND DEVELOPING SURFACE FEATURES UNDER THIS PATTERN WILL BE
THE MAIN FORECAST CHALLENGE.
.SHORT TERM FORECAST...
.EAST...MESO LOW OVER PRINCE WILLIAM SOUND SHOULD WEAKEN THROUGH THIS
AFTERNOON. A STRONG WEATHER FRONT ASSOCIATED WITH A DEVELOPING LOW
SOUTH OF THE AK PEN WILL MOVE INTO THE NORTHERN GULF OF ALASKA
TONIGHT. STRONG EASTERLY FLOW AHEAD OF FRONT WILL BRING STORMS TO
GALE FORCE WINDS INTO THE GULF THIS AFTERNOON AND TONIGHT WITH
WARNING LEVEL WINDS IN KODIAK LATE THIS AFTERNOON AND EASTERN KENAI
TONIGHT. WINDS SHOULD DIMINISH OVER KODIAK EARLY TUE MORNING AS THE
FRONT PUSHES NORTH. SNOW OVER KODIAK THIS AFTERNOON SHOULD MIX WITH
RAIN THIS EVENING AND GO ALL RAIN TUE MORNING. TEMPS WILL SLOWLY RISE
OVER SOUTHCENTRAL TUE WITH WARM ADVECTION AHEAD OF FRONT ENTERING THE
GULF. PRECIPITATION LIKELY TO START AS SNOW OVER THE GULF THEN SHOULD
MIX WITH RAIN IN THE AFTERNOON TUE. BLIZZARD POTENTIAL INLAND ZONE
125 IS REASONABLE TONIGHT AS STRONG WINDS WILL ACCOMPANY FALLING
SNOW. CONDITIONS SHOULD IMPROVE TUE AFTERNOON AS TEMPS WARM. WARMING
WILL CONTINUING THROUGH MID WEEK WITH GENERALLY SOUTHEASTERLY FLOW.
.WEST...
STRONG LOW NEAR DUTCH THIS AFTERNOON ROTATES NORTH AND WEST AROUND
PATTERN COMPLEX SOUTH OF ALEUTIANS. ASSOCIATED FRONT EXTENDING ACROSS
THE AK PEN MOVES INTO SW ALASKA TONIGHT. SNOW AND STRONG WINDS WITH
THESE FEATURES IS PRODUCING BLIZZARD CONDITIONS IN THE PRIBILOFS AND
WILL BRING THE SAME TO SW ALASKA LATER THIS AFTERNOON AND TONIGHT.
SECONDARY FEATURE DEVELOPING ALONG FRONTAL BOUNDARY SOUTH OF THE AK
PEN THIS AFTERNOON STRENGTHENS AS IT MOVES TO THE EASTERN BERING SEA
TUE AFTERNOON. BLIZZARD CONDITIONS SHOULD END OVER THE BRISTOL BAY
ZONE TUE AS TEMPS WARM. COLD AIR WILL BE SLOW TO ERODE OVER THE
KUSKOKWIM DELTA...SO BLIZZARD CONDITIONS MAY HOLD THROUGH TUE
AFTERNOON.
.LONG TERM FORECAST...UNSETTLED WEATHER CONTINUES FOR THE ENTIRE AREA
FOR MUCH OF THE WEEK. AS THE LARGE LOW COMPLEX SLOWLY BREAKS INTO
MULTIPLE LOWS...WAVES OF RAIN AND SNOW SHOWERS AS WELL AS GUSTY WINDS
WILL IMPACT THE EASTERN ALEUTIANS AND SOUTHWEST ALASKA AND EVEN INTO
COASTAL LOCATIONS IN THE GULF.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...
MARINE...STORM 120 130 132 138 150 155 160 165 175 179
GALE 125 127 128 129 140 165 172 180 176 180 185
HEAVY FREEZING SPRAY 129 160 179
FIRE WEATHER...NONE.
RMC FEB 10The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 8, 4:00 PM AKST | Small Craft Advisory | AFC | 7 days | |
| Feb 8, 4:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Feb 8, 4:00 PM AKST | Storm Warning | AFC | 36 hr | |
| Feb 8, 4:29 PM AKST | High Wind Watch | AFC | 12 hr | |
| Feb 8, 4:31 PM AKST | Winter Weather Advisory | AFC | 36 hr | |
| Feb 8, 11:55 PM AKST | Hurricane Force Wind Warning | AFC | 4 hr | |
| Feb 8, 11:55 PM AKST | Storm Warning | AFC | 4 hr | |
| Feb 8, 11:55 PM AKST | Heavy Freezing Spray Warning | AFC | 4 hr | |
| Feb 9, 4:00 AM AKST | Brisk Wind Advisory | AFC | 48 hr | |
| Feb 9, 4:00 AM AKST | Gale Warning | AFC | 36 hr | |
| Feb 9, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Feb 9, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 9, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Feb 9, 4:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Feb 9, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 9, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Feb 9, 6:00 AM AKST | Storm Warning | AFC | 10 hr |
Nearby
Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.